Attractors and Expansion for Brownian Flows

Georgi Dimitroff (Fraunhofer ITWM)
Michael Scheutzow (Technische Universit├Ąt Berlin)


We show that a stochastic flow which is generated by a stochastic differential equation on $\mathbb{R}^d$ with bounded volatility has a random attractor provided that the drift component in the direction towards the origin is larger than a certain strictly positive constant $\beta$ outside a large ball. Using a similar approach, we provide a lower bound for the linear growth rate of the inner radius of the image of a large ball under a stochastic flow in case the drift component in the direction away from the origin is larger than a certain strictly positive constant $\beta$ outside a large ball. To prove the main result we use chaining techniques in order to control the growth of the diameter of subsets of the state space under the flow.

Full Text: Download PDF | View PDF online (requires PDF plugin)

Pages: 1193-1213

Publication Date: July 3, 2011

DOI: 10.1214/EJP.v16-894


  1. Arnold, Ludwig; Scheutzow, Michael. Perfect cocycles through stochastic differential equations. Probab. Theory Related Fields 101 (1995), no. 1, 65--88. MR1314175 (96b:60144)
  2. Borodin, Andrei N.; Salminen, Paavo. Handbook of Brownian motion—facts and formulae. Probability and its Applications. Birkhäuser Verlag, Basel, 1996. xiv+462 pp. ISBN: 3-7643-5463-1 MR1477407 (98i:60077)
  3. Chueshov, Igor; Scheutzow, Michael. On the structure of attractors and invariant measures for a class of monotone random systems. Dyn. Syst. 19 (2004), no. 2, 127--144. MR2060422 (2005c:37095)
  4. Cranston, Mike; Scheutzow, Michael. Dispersion rates under finite mode Kolmogorov flows. Ann. Appl. Probab. 12 (2002), no. 2, 511--532. MR1910637 (2003f:60075)
  5. Cranston, Mike; Scheutzow, Michael; Steinsaltz, David. Linear expansion of isotropic Brownian flows. Electron. Comm. Probab. 4 (1999), 91--101 (electronic). MR1741738 (2001d:60068)
  6. Cranston, Mike; Scheutzow, Michael; Steinsaltz, David. Linear bounds for stochastic dispersion. Ann. Probab. 28 (2000), no. 4, 1852--1869. MR1813845 (2001k:60087)
  7. Crauel, Hans; Dimitroff, Georgi; Scheutzow, Michael. Criteria for strong and weak random attractors. J. Dynam. Differential Equations 21 (2009), no. 2, 233--247. MR2506662 (2010h:37120)
  8. Crauel, Hans; Flandoli, Franco. Attractors for random dynamical systems. Probab. Theory Related Fields 100 (1994), no. 3, 365--393. MR1305587 (95k:58092)
  9. Flandoli, Franco; Schmalfuß, Björn. Weak solutions and attractors for three-dimensional Navier-Stokes equations with nonregular force. J. Dynam. Differential Equations 11 (1999), no. 2, 355--398. MR1695250 (2000j:60076)
  10. Kunita, Hiroshi. Stochastic flows and stochastic differential equations. Cambridge Studies in Advanced Mathematics, 24. Cambridge University Press, Cambridge, 1990. xiv+346 pp. ISBN: 0-521-35050-6 MR1070361 (91m:60107)
  11. Lisei, Hannelore; Scheutzow, Michael. Linear bounds and Gaussian tails in a stochastic dispersion model. Stoch. Dyn. 1 (2001), no. 3, 389--403. MR1859014 (2002j:60102)
  12. Lisei, Hannelore; Scheutzow, Michael. On the dispersion of sets under the action of an isotropic Brownian flow. Probabilistic methods in fluids, 224--238, World Sci. Publ., River Edge, NJ, 2003. MR2083375 (2005f:37113)
  13. Ochs, Gunter. Weak random attractors. Institut für Dynamische Systeme, Universität Bremen, Report 449, 1999.
  14. Scheutzow, Michael. Comparison of various concepts of a random attractor: a case study. Arch. Math. (Basel) 78 (2002), no. 3, 233--240. MR1888707 (2002m:37072)
  15. Scheutzow, Michael. Attractors for ergodic and monotone random dynamical systems. Seminar on Stochastic Analysis, Random Fields and Applications V, 331--344, Progr. Probab., 59, Birkhäuser, Basel, 2008. MR2401964 (2009i:37129)
  16. Scheutzow, Michael. Chaining techniques and their application to stochastic flows. Trends in stochastic analysis, 35--63, London Math. Soc. Lecture Note Ser., 353, Cambridge Univ. Press, Cambridge, 2009. MR2562150 (2011c:60210)
  17. Scheutzow, Michael; Steinsaltz, David. Chasing balls through martingale fields. Ann. Probab. 30 (2002), no. 4, 2046--2080. MR1944015 (2003k:60166)

Creative Commons License
This work is licensed under a Creative Commons Attribution 3.0 License.